Family Of Boy, 8, Who Developed Narcolepsy Blame Swine Flu Jab

14/08/2014 16:53 | Updated 22 May 2015

Boy, 8, developed narcolepsy after swine flu jab, say family

An eight-year-old boy with a disorder that makes him fall asleep 20 times a day believe the swine flu jab is to blame for his illness.

Ben Foy has narcolepsy, which causes him to suddenly collapse without warning.

His mum Lindsey, 33, and grandfather Brian Hamilton, 60, say he was given the vaccine Pandemrix, along with almost a million children under the age of five in 2009 and 2010, to protect against swine flu.

The drug has since been withdrawn because of its links with narcolepsy.

Mum-of-three Lindsey, from York, said: "Before Ben had the jab he was a very healthy little boy. It was only after that he started showing symptoms of narcolepsy. It started gradually and at first he just seemed more tired than usual.

"He'd just started a new school year so we thought that might be causing it and didn't think much of it.

"Soon after, he started falling asleep and his teacher told us he kept napping at his desk and they would struggle to wake him up.

"He found it exhausting to walk home from school and he started collapsing so we knew it was something serious."

Ben has also developed cataplexy - a sudden loss of strength triggered by a strong emotion such as excitement. He had the injection in January 2010 and started showing the first symptoms the following September.

Doctors sent him for tests - including CT scans, sleep studies, MRI scans, blood tests, a lumbar puncture and an ECG - before he was diagnosed with narcolepsy two years later.

"He would fall asleep up to twenty times a day and he started having mood swings," said his mum.

As he got older, Ben's family decided to try prescription drugs on a trial basis to help manage his condition. They were first told he could have the drugs modifinal and sodium oxybate but modifinal has been stopped on medical grounds and the NHS has now said it can no longer fund the sodium oxybate.

The youngster's case has gone before a medical panel who are to rule on whether he can be given the medicine on an individual basis.

Ben's granddad Brian added: "If he can't get the medication he's not going to have the same chance as the lad next door. He needs this medicine to keep up with the kids at school.

"The condition is a particularly distressing for both patient and family to endure. I hope Ben's case will help raise awareness of the link between narcolepsy and the swine flu jab and eventually force the NHS to take responsibility and compensate families like ours."

An NHS spokesperson said: "It is important to point out that the risk of narcolepsy is thought to be extremely low.

"The researchers estimate that the chance of developing narcolepsy after receiving a dose of the vaccine is somewhere between one in 52,000 and one in 52,750.

"Due to the results of previous studies, Pandemrix is no longer given to those under 20."

So far, across the country, 11 children have been identified as possibly having developed narcolepsy after having the injection.

Suggest a correction